Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 35, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 26, 2019, 7:02 AM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2019, 7:02 AM CDT (12:02 UTC)
- Expired
- May 26, 2019, 11:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:33 AM CDT | FLASH FLOOD | 5 Nw Leon, KS | VERY HEAVY RAIN WITH VISIBILITY REDUCED TO AROUND 1/8 OF A MILE. COUNTY ROADS ARE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 0.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WGUS53 KICT 261202 FFWICT KSC015-049-073-261600- /O.NEW.KICT.FF.W.0035.190526T1202Z-190526T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 702 AM CDT Sun May 26 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Northern Elk County in southeastern Kansas... Butler County in south central Kansas... Southern Greenwood County in southeastern Kansas... * Until 1100 AM CDT. * At 702 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... El Dorado, Andover, Augusta, Rose Hill, Eureka, Towanda, Benton, Whitewater, Leon, Howard, Potwin, Severy, Elbing, Fall River, Latham, Rosalia, Climax, Santa Fe Lake, El Dorado State Park and Eureka Airport. This includes Interstate 35 between Mile Markers 55 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3759 9715 3809 9714 3781 9596 3740 9596 $$ MCGUIRE
1 follow-up statement
009 WGUS73 KICT 261605 FFSICT Flash Flood Statement National Weather Service Wichita KS 1105 AM CDT Sun May 26 2019 KSC015-049-073-261615- /O.EXP.KICT.FF.W.0035.000000T0000Z-190526T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elk KS-Butler KS-Greenwood KS- 1105 AM CDT Sun May 26 2019 ...THE FLASH FLOOD WARNING FOR NORTHERN ELK...BUTLER AND SOUTHERN GREENWOOD COUNTIES HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3759 9715 3809 9714 3781 9596 3740 9596 $$ BUTLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:41 AM CDT, 21 minutes earlier.
Area forecast discussion, May 26, 6:41 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 641 AM CDT Sun May 26 2019 .SHORT TERM...(Today through Monday night) Issued at 331 AM CDT Sun May 26 2019 This morning...Expecting another round of scattered to numerous thunderstorms across the forecast area through mid- late this morning, in response to increasing 850-700mb warm advection and moisture transport. Already beginning to see this next round develop on regional radar and satellite. Ample elevated instability and effective deep layer shear may support a handful of storms with large hail. Additionally, more locally heavy rainfall is likely, with a continued localized flash flood threat. Consequently, extended the flash flood watch through noon today. For late this afternoon through tonight, another round of scattered to numerous thunderstorms is expected to move northeast off the High Plains, as a rather substantial shortwave approaches from the southwest. Thinking the higher-end severe threat in the form of very large hail and tornadoes will remain across generally the western half of Kansas this afternoon and evening. Thinking by the time storms reach Wichita's forecast area, the primary threat will transition toward damaging winds with isolated large hail, as the overall storm mode becomes predominately linear. Overall severe threat should drop off generally along/east of the Flint Hills. The other aspect of late today-tonight's storms will be additional heavy rainfall, posing a continued localized flash flood threat. Even through the highest rainfall amounts should be across central and north-central KS, will issue a new flash flood watch all the way east through roughly the Flint Hills through tonight, as it won't take much more rain to produce more flooding. Monday...another rather significant shortwave ejects northeast across the Central Rockies and High Plains, giving the Kansas region more of a glancing blow of large-scale ascent. Additionally, western KS dryline convergence is not overly spectacular. All these factors come together for more of a conditional thunderstorm threat Monday late afternoon-evening. However, if a storm or two can manage to develop, strong instability coupled with favorable shear magnitude and orientation w/respect to the dryline would favor supercells capable of all severe hazards, generally well west of I-135. Kleinsasser .LONG TERM...(Tuesday through Saturday) Issued at 331 AM CDT Sun May 26 2019 Tuesday...the last of a series of significant shortwaves ejects northeast across Mid-America. Continued strong instability east of the dryline along with strengthening deep layer shear should support one last severe thunderstorm threat Tuesday afternoon- evening, generally along/east of I-135. Given the possibility for weaker forcing and slow dryline progression across Wichita's forecast area, in concert with long/straight hodographs, splitting supercells capable of all severe hazards look possible. A quieter weather pattern looks to overspread the region Wed-Fri, with a possible return to periodic thunderstorm chances by the weekend. Kleinsasser && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 632 AM CDT Sun May 26 2019 Elevated showers and storms have redeveloped in the wake of the previous MCS which has dissipated and moved well east of the area. These storms developed within an area of H7 WAA along the leading edge of low level moisture transport. This activity may linger through the mid-morning hours where some MVFR or transient IFR cigs will be possible under the heavier showers. After a break through the afternoon hours, another round of showers and storms may drift eastward late tonight impacting the area after 06Z. && .HYDROLOGY... Issued at 331 AM CDT Sun May 26 2019 Another round of storms is expected late this afternoon through tonight, especially west of the Flint Hills, with locally heavy rainfall and severe weather likely. Widespread 1-3 inches across central and north-central Kansas looks like a good bet, with locally higher amounts. Rainfall amounts should gradually drop off with eastward extent toward the Flint Hills and eastern Kansas. Any additional rainfall will only aggravate ongoing flooding concerns. Many rivers, streams and reservoirs are at or exceeding their capacity. Significant river flooding is ongoing or expected at numerous locations. Please heed all evacuation orders, and please do not drive around barricades or through flooded roads. Kleinsasser && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 66 85 68 / 60 80 10 10 Hutchinson 80 65 85 67 / 60 90 10 10 Newton 80 64 84 68 / 60 80 10 10 ElDorado 81 66 84 68 / 60 70 10 10 Winfield-KWLD 83 68 85 69 / 50 60 10 10 Russell 77 64 86 64 / 50 90 10 20 Great Bend 77 63 85 64 / 50 90 10 20 Salina 80 66 86 68 / 50 90 20 10 McPherson 80 65 85 67 / 60 90 10 10 Coffeyville 84 70 86 70 / 50 30 10 10 Chanute 83 69 85 69 / 60 40 20 10 Iola 82 69 85 69 / 60 50 30 10 Parsons-KPPF 83 69 85 70 / 60 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until noon CDT today for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. Flash Flood Watch from 6 PM CDT this evening through Monday morning for KSZ032-033-047>053-067>072-082-083-091. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM HYDROLOGY...ADK
Hazardous weather outlook, May 26, 4:21 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 421 AM CDT Sun May 26 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 421 AM CDT Sun May 26 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected through about mid- morning across the region. Large hail is possible with the strongest storms. Additional heavy rainfall is likely, which may lead to localized flash flooding. Another round of thunderstorms will impact the region mainly late this afternoon through tonight, with the greatest chances generally along and west of the Flint Hills corridor. The greatest potential for severe weather will be across central, north-central and south- central Kansas. Large hail and damaging winds will be the main threats, although an isolated tornado cannot be ruled out. Additional heavy rainfall and localized flash flooding is likely. Widespread river flooding, some of which is significant, will continue for several days. Additional rainfall will only aggravate the current situation. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a conditional threat for a few severe thunderstorms Monday evening west of I-135. If a storm or two can manage to develop, all severe weather hazards will be possible. Another round of scattered to numerous thunderstorms is expected Tuesday afternoon and night, generally along and east of I-135. All severe hazards are once again possible, along with heavy rainfall and localized flash flooding. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this morning, and likely late this afternoon through the evening. Rainfall and flooding reports are always appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 26, 4:59 AM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Wichita KS 459 AM CDT Sun May 26 2019 KSZ047-261045- Barton KS- 459 AM CDT Sun May 26 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Barton County in central Kansas... * Until 545 AM CDT. * At 458 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Pawnee Rock, or 8 miles northwest of Radium...moving east at 30 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Great Bend, Ellinwood, Pawnee Rock and Great Bend Airport. LAT...LON 3841 9903 3845 9848 3826 9848 3826 9903 TIME...MOT...LOC 0959Z 269DEG 25KT 3829 9897 BUTLER
Special weather statement, May 26, 5:32 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
532 AM CDT Sun May 26 2019
KSZ052-068-261100-
Harvey KS-Marion KS-
532 AM CDT Sun May 26 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Harvey County in south central Kansas...
Southwestern Marion County in central Kansas...
* Until 600 AM CDT.
* At 529 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Halstead...moving northeast at
25 mph.
* Hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Newton, Hesston, Halstead, North Newton, Walton and Newton Airport.
LAT...LON 3809 9708 3809 9715 3805 9715 3798 9749
3809 9759 3817 9745 3817 9737 3822 9737
3829 9725
TIME...MOT...LOC 1031Z 246DEG 22KT 3804 9746
BUTLERSpecial weather statement, May 26, 5:51 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
551 AM CDT Sun May 26 2019
KSZ082-091-261130-
Harper KS-Kingman KS-
551 AM CDT Sun May 26 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Southeastern Kingman County in south central Kansas...
* Until 630 AM CDT.
* At 549 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Sharon to 6 miles southeast of Hazelton...and moving northeast at
50 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Anthony, Harper, Attica, Norwich, Bluff City, Danville, Waldron,
Freeport, Corwin, Runnymede and Crystal Springs.
LAT...LON 3700 9835 3738 9835 3738 9837 3747 9781
3700 9781
TIME...MOT...LOC 1051Z 246DEG 42KT 3729 9837 3702 9832
BUTLERSpecial weather statement, May 26, 6:09 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
609 AM CDT Sun May 26 2019
KSZ051-052-068>070-261145-
Butler KS-McPherson KS-Greenwood KS-Harvey KS-Marion KS-
609 AM CDT Sun May 26 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Butler County in south central Kansas...
Southeastern McPherson County in central Kansas...
West central Greenwood County in southeastern Kansas...
Northern Harvey County in south central Kansas...
Southern Marion County in central Kansas...
* Until 645 AM CDT.
* At 606 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Moundridge to near Whitewater...and moving east at 40 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Newton, Hesston, Hillsboro, North Newton, Moundridge, Peabody,
Canton, Whitewater, Goessel, Potwin, Walton, Elbing, Burns, Lehigh,
Newton Airport, El Dorado State Park and El Dorado Lake.
LAT...LON 3814 9684 3809 9684 3809 9675 3785 9637
3786 9697 3815 9770 3817 9770 3820 9782
3844 9732
TIME...MOT...LOC 1108Z 265DEG 36KT 3816 9755 3799 9719
BUTLERSpecial weather statement, May 26, 6:24 AM CDT, 38 minutes before
Special Weather Statement National Weather Service Wichita KS 624 AM CDT Sun May 26 2019 KSZ069-070-094-261200- Butler KS-Greenwood KS-Elk KS- 624 AM CDT Sun May 26 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... Northern Elk County in southeastern Kansas... * Until 700 AM CDT. * At 622 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles north of Latham, or 11 miles east of Leon...moving east at 35 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, Eureka, Leon, Severy, Rosalia, Climax, El Dorado Airport, Beaumont, El Dorado Lake, El Dorado State Park, Eureka Airport and Piedmont. LAT...LON 3760 9672 3787 9698 3787 9624 3753 9607 TIME...MOT...LOC 1124Z 254DEG 30KT 3766 9658 BUTLER
Special weather statement, May 26, 6:47 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
647 AM CDT Sun May 26 2019
KSZ092-261215-
Sumner KS-
647 AM CDT Sun May 26 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Sumner County in south central Kansas...
* Until 715 AM CDT.
* At 644 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Caldwell...moving east at 40
mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Caldwell, South Haven, Geuda Springs, Hunnewell and Perth.
LAT...LON 3713 9771 3718 9755 3725 9715 3700 9715
3700 9771
TIME...MOT...LOC 1146Z 257DEG 36KT 3704 9764
BUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 79 min |
| May 25, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 25, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Kingman, McPherson, Reno, Rice, Sedgwick | 60 min |
| May 25, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 63 min |
| May 25, 8:26 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Saline | 64 min |
| May 25, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 54 min |
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Marion | 75 min |
| May 25, 9:30 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more | 2 hr |
| May 25, 9:30 PM CDT | Special Weather Statement | ICT | Chase, Marion | 45 min |
| May 25, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 56 min |
| May 25, 10:20 PM CDT | Flash Flood Warning | ICT | Elk, Greenwood, Woodson | 4 hr |
| May 26, 3:41 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more | 27 hr |
| May 26, 4:40 AM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 26, 4:59 AM CDT | Special Weather Statement | ICT | Barton | 46 min |
| May 26, 5:13 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Reno, Rice | 62 min |
| May 26, 5:32 AM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| May 26, 5:51 AM CDT | Special Weather Statement | ICT | Harper | 39 min |
| May 26, 6:09 AM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| May 26, 6:24 AM CDT | Special Weather Statement | ICT | Butler | 36 min |
| May 26, 6:32 AM CDT | Flash Flood Warning | ICT | Harvey | 4 hr |
| May 26, 6:47 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 26, 7:23 AM CDT | Flash Flood Warning | ICT | Wilson | 4 hr |
| May 26, 7:25 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 35 min |
| May 26, 7:32 AM CDT | Special Weather Statement | ICT | Barton | 28 min |
| May 26, 7:51 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 4 hr |
| May 26, 8:05 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 26, 8:26 AM CDT | Flash Flood Watch | ICT | Allen | 7 hr |
| May 26, 8:32 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
| May 26, 8:45 AM CDT | River Flood Warning | ICT | Russell | 49 hr |
| May 26, 8:55 AM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more | 4 hr |
| May 26, 9:06 AM CDT | River Flood Warning | ICT | Lincoln | 19 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | Saline | 54 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson | 45 hr |
| May 26, 9:08 AM CDT | River Flood Warning | ICT | McPherson, Saline | 19 hr |
| May 26, 10:04 AM CDT | Flash Flood Warning | ICT | Sumner | 3 hr |
| May 26, 6:47 PM CDT | Special Weather Statement | ICT | Barton | 58 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.